Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 253, NWS Bismarck, ND

August 11, 2020Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2020, 5:50 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 5:50 PM MDT (23:50 UTC)
Expired
Aug 11, 2020, 6:15 PM MDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 220 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS53 KBIS 112350
SVRBIS
NDC011-087-120015-
/O.NEW.KBIS.SV.W.0253.200811T2350Z-200812T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
550 PM MDT Tue Aug 11 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  North central Bowman County in southwestern North Dakota...
  Southeastern Slope County in southwestern North Dakota...

* Until 615 PM MDT.

* At 549 PM MDT, a severe thunderstorm was located 6 miles northeast
  of Rhame, or 8 miles northwest of Bowman, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bowman, Rhame and Griffin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4625 10385 4649 10359 4636 10312 4615 10339
TIME...MOT...LOC 2349Z 303DEG 13KT 4627 10353 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:40 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 11, 5:40 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
640 PM CDT Tue Aug 11 2020

.UPDATE...
Issued at 640 PM CDT Tue Aug 11 2020

A few scattered storms are moving through southwest and west
central North Dakota this evening, with the strongest moving into
Bowman County as of 2330 UTC. Instability is higher along the
ND/SD border so should see the most activity in this area, while
convection to the north (northern Golden Valley / Billings
Counties) is likely to stay sub-severe with only marginal
instability present. Latest high-res guidance is very inconsistent
between models, with the general trend to have convection slowly
trend downward later this evening, before possibly increasing
again overnight in the far south central / James River Valley as
the LLJ increases. Only minor changes to pops and sky with this
update.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 358 PM CDT Tue Aug 11 2020

The main concern for the short term period is thunderstorm chances,
some strong to severe. The risk for not only severe storms, but
thunderstorms in general through tonight is highly uncertain and
conditional. There is greater confidence in chances for severe
storms in western North Dakota Wednesday afternoon and evening.

A quasi-zonal flow pattern with broad, weak mid to upper level
ridging is analyzed over the Northern Plains early this afternoon. A
shortwave moving across South Dakota sparked a cluster of showers
and thunderstorms this morning that is now decaying over eastern
South Dakota. This MCS appears to have had a significant impact
on the convective potential across southern North Dakota this
afternoon. A W-E oriented warm front was forecast to sharpen over
south central and southeast North Dakota, but is now either highly
diffuse or altogether nonexistent. In tangent, low level poleward
moisture transport has been shunted to the south and west.
Leftover cloud cover has had some dampening affect on diurnal
heating, but skies are now becoming clear. Additionally, and
unrelated to the morning MCS, a mid level capping inversion is
likely present. Some earlier models eroded the CIN by early
evening, but this scenario was more contingent on stronger
moisture transport that is no longer expected. Given the current
observational and model trends, the most likely scenario through
the rest of the afternoon is for no convection over south central
and southeast North Dakota, mainly due to a lack of forcing.
However, if a storm does develop and sufficient erosion of CIN
occurs, 2000 J/kg CAPE and 30 kts effective shear would promote a
isolated severe threat. But again, this appears to be a highly
unlikely scenario at this time.

Farther west, a few models are indicating isolated convection this
evening in the vicinity of the ND/SD/MT border intersection, likely
in response to refocusing of the low level moisture transport. There
may be some forcing assistance from weak orographic processes and a
potential 700 mb wave that has yet to develop, but deep layer
forcing appears weak overall. Nevertheless, a weak storm has already
developed in Fallon County, Montana. A similar instability and shear
environment exists here, so a strong to severe storm cannot be
ruled out through the evening.

A third conditional scenario is for convection to develop along and
east of the Missouri River after sunset in response to an increasing
low level jet. Most of this convection would likely be confined to
South Dakota, but some could sneak across the border. These storms
could also be strong to severe. But overall convective initiation
and subsequent coverage and evolution is highly uncertain through
tonight.

The synoptic pattern will become more amplified on Wednesday as a
trough begins to deepen over the Pacific Northwest, forcing
downstream ridging over the Upper Mississippi and Red River Valleys.
Low level southeast flow ahead of a sharpening surface trough over
eastern Montana will advect 60s surface dewpoints into western and
central North Dakota. Highs are forecast to reach the mid 80s east
to mid 90s west. The resulting heat indices will likely be limited
to the upper 90s though, as the highest dewpoints should be
co-located with the coolest temperatures, and vice versa.

There is greater certainty that convective initiation will occur
along the surface trough as it approaches the ND/MT border late
Wednesday afternoon or early evening, but there is still spread in
the location and coverage of storms. There are better chances for
storms farther north, where mid level height falls are greater and
CIN is weaker, albeit still present. Deep layer shear is also
relatively greater farther north, but the magnitudes vary by model.
Nevertheless, marginal shear combined with 2000-3000 J/kg would
support a severe threat. Discrete supercells would appear to be the
favored storm mode given shear vectors orthogonal to the surface
trough and weak deep layer forcing. This means the greatest severe
hazard will likely be large hail, with damaging wind also possible.
The risk for a tornado appears very low due to higher LCLs and
marginal at best low level SRH.

The threat for severe weather will likely diminish after sunset, but
chances for thunderstorms will continue and spread into central
North Dakota overnight into Thursday morning as continuous waves of
energy propagating through southwest flow aloft intercept low
level moisture transport.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 358 PM CDT Tue Aug 11 2020

Chances for thunderstorms continue through Friday, with drier and
cooler weather expected for the weekend into next week.

A synoptic scale trough axis will eject off the Northern Rockies on
Thursday, with a downstream surface trough refocusing from northeast
to south central North Dakota by Thursday afternoon. Thunderstorms
may redevelop along the surface trough late Thursday afternoon or
evening, but the potential for convection earlier in the day adds
uncertainty. Strong instability/mid level lapse rates and increasing
shear would support a severe threat with any storm that develops.
There are mixed signals for storm mode, but it does appear that a
heavy rain threat could develop given moisture transport vectors
orthogonal to the boundary and storm motion vectors. It will
remain warm and humid across south central and southeast North
Dakota on Thursday, with cooler temperatures farther north and
drier conditions in the west.

The upper level trough axis is forecast to shift over the Northern
Plains on Friday. The cyclonic flow regime may produce some
afternoon showers or thunderstorms in a low CAPE/high shear
environment. Beyond Friday, models tend to favor a transition to
northwest flow aloft and surface high pressure through early next
week, resulting in mostly dry weather and below normal temperatures.
A shortwave leading a deepening trough over southern Canada may
bring a chance of thunderstorms to the eastern half of the state on
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Aug 11 2020

Scattered thunderstorms are expected across the southern portion
of North Dakota through the evening, lingering in the James River
Valley overnight. Low confidence in spatial coverage in the south
central so did not include at KBIS right now. Expecting mostly VFR
conditions through the TAF period, although could have lower
ceilings and reduced visibilities in and around any thunderstorms.
Southeasterly winds this evening will shift to south-southeasterly
at 10 to 15 knots by 18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...MJ
Hazardous weather outlook, Aug 11, 5:38 PM MDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
638 PM CDT Tue Aug 11 2020

NDZ001>005-009>013-122345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
638 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday and Thursday. Some storms
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday and Thursday.

NDZ017>023-025-031>037-040>048-050-051-122345-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
638 PM CDT Tue Aug 11 2020 /538 PM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this afternoon through
tonight. A few storms could be strong to severe, mainly south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday and Thursday. Some storms
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday and Thursday.

MJ

In the hours before

Special weather statement, Aug 11, 5:06 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
506 PM MDT Tue Aug 11 2020

NDZ040-043-112345-
Slope ND-Bowman ND-
506 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOWMAN AND SOUTHWESTERN
SLOPE COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, a strong thunderstorm was located 7 miles southwest of
Marmarth, or 14 miles southeast of Baker, moving east at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Rhame, Marmarth, Mud Buttes, Sunset Butte and Pretty Butte.

LAT...LON 4637 10405 4646 10361 4599 10367 4604 10405
TIME...MOT...LOC 2306Z 290DEG 12KT 4623 10406

MJONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:06 PM MDTSpecial Weather StatementBISBowman39 min
Aug 11, 5:33 PM MDTSevere Thunderstorm WarningBISBowman42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.